Missouri, 2003

Damaging Wind in Missouri, July 20, 2003

July 20, 2003 · NWS SGF · 1 event in 1 county or zone

Thunderstorm wind gusts blew the roof off of a fire house south of Willow Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorm wind gusts blew the roof off of a fire house south of Willow Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 20, 5:12 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 20, 5:12 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT SUN JUL 20 2003

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...

MESOSCALE UPDATE...

WEAK DISTURBANCE (AROUND 600MB) WIGGLING THROUGH THE AREA IS QUITE
EVIDENT IN THE AREA PROFILERS. SOME WEAK WARM AIR ADVECTION IN
ADVANCE OF THE SUBTLE FEATURE WAS APPARENTLY ENOUGH TO IGNITE QUITE
A BIT OF TOWERING ACCAS WITH SCATTERED CONVECTION LATER THIS
AFTERNOON. OUT AHEAD OF THE ELEVATED CONVECTION RECENT RADAR TRENDS
AS WELL AS VISUAL OBSERVATIONS SUGGEST SOME SURFACE BASED CONVECTION
HAS BEGUN TO DEVELOP IN OZARK COUNTY. AIRMASS IS VERY UNSTABLE BUT
MID LEVEL FLOW IS RATHER LIMP WITH 0-6KM SHEAR OF ONLY 25-30KT.
DESPITE THE RELATIVELY WEAK SHEAR...STRONG INSTABILITY WOULD STILL
BE ENOUGH FOR STRONG TO SEVERE MULTICELLULAR CONVECTION WITH ANY
SURFACE BASED CELLS.

MORE ORGANIZED CONVECTION IS POSSIBLE LATER TONIGHT DEPENDING ON HOW
NEBRASKA CONVECTION EVOLVES.

IZZI

&&

.AVIATION...
FOR 0Z TAFS...FEW CHANGES MADE TO GOING TAFS FOR NOW. ELEVATED
CONVECTION ASSOCIATED WITH THE WEAK WAVE HAS NOW GENERALLY MOVED
EAST OF BOTH OF THE TERMINALS. STRONGEST LOW LEVEL MOISTURE
CONVERGENCE ALSO EAST OF THE TERMINALS SO ANY NEW CONVECTIVE
DEVELOPMENT SHOULDNT AFFECT THE TERMINALS EITHER. DEPENDING ON HOW
CONVECTION OVER EASTERN NEBRASKA EVOLVES MAY NEED TO UPDATE THE TAFS
IN A FEW HOURS TO INTRODUCE SOME THUNDERSTORMS FOR LATE TONIGHT AND
TOMORROW MORNING...BUT GIVEN THE UNCERTAINTIES REGARDING THE
EVENTUAL EVOLUTION HAVE DECIDED NOT TO INTRODUCE A TEMPO GROUP FOR
THUNDER ATTM.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A COLE CAMP...TO STOCKTON...TO
CASSVILLE LINE THROUGH TONIGHT.
.KS...HEAT ADVISORY ALL ZONES THROUGH TONIGHT.

WFO SGF
Hazardous weather outlook, Jul 20, 6:16 PM CST, 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT SUN JUL 20 2003

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  NUMEROUS THUNDERSTORMS....SOME SEVERE WITH:
    HAIL TO THE SIZE OF GOLF BALLS
    DAMAGING WINDS TO 70 MPH
    TORRENTIAL DOWNPOURS

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF AN AVA TO
  ROLLA LINE THROUGH MIDNIGHT.

  ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE BETWEEN MIDNIGHT
  AND 6 AM NORTHWEST OF A JOPLIN TO ROLLA LINE.

  DISCUSSION:

  NUMEROUS THUNDERSTORMS...SOME SEVERE WITH HAIL UP TO THE SIZE OF
  GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH...WILL AFFECT
  SOUTH CENTRAL MISSOURI THIS EVENING.

  ADDITIONAL STRONG TO SEVERE THUNDERSTORMS COULD MOVE INTO MAINLY
  NORTHERN AND WESTERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT.
  THESE THUNDERSTORMS COULD BE SEVERE WITH HAIL TO ONE INCH IN
  DIAMETER AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT
  FOR SOUTH CENTRAL MISSOURI UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
  ACROSS THE OZARKS REGION MONDAY NIGHT INTO TUESDAY MORNING AS THE
  LAST IN A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A
  STATIONARY FRONT THAT WILL BE IN PLACE OVER THE AREA BY LATE
  MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE NEEDED OVER SOUTH CENTRAL MISSOURI THIS
  EVENING...AND POSSIBLY AFTER MIDNIGHT NORTH AND WEST OF AN AVA TO
  ROLLA LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jul 20, 5:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    BRIXEY                    MO   1.75 INCH HAIL
07/20/03   OZARK                          REPORTED BY .
Local storm report, Jul 20, 5:33 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
633 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    BRIXEY                    MO   1.75 INCH HAIL
07/20/03   OZARK                          REPORTED BY PUBLIC.
Local storm report, Jul 20, 6:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    MOUNTAIN GROVE            MO   .75 INCH HAIL
07/20/03   WRIGHT                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, Jul 20, 6:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    DORA                      MO   1 INCH HAIL
07/20/03   OZARK                          REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Jul 20, 6:17 PM CST, 18 minutes before
MOZ082-083-097-098-106-210500-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 777...IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

DENT...HOWELL...OREGON...SHANNON AND TEXAS.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE HOUSTON AND
WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

IZZI
Local storm report, Jul 20, 6:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    CABOOL                    MO   1 INCH HAIL
07/20/03   TEXAS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
July 20, 6:35 PM CST
Where
Howell County, 4 mi S of Willow Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -91.967

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373807.